This week’s sessions went well for the most part.
Tuesday, though, was a close call. As I was getting ready to leave the house, my brain was telling me to empty my bladder—soon. I debated whether to follow my brain knowing that I’d likely delay the zapping session because of emptying my bladder ten minutes before or just head off to the appointment hoping that I could hold it.
Luckily, the technician came out within a minute of me scanning my barcoded check-in card and asked if I was ready. I told him, in a somewhat panicky voice, that I was more than ready and we had only a few minutes to get this done before the dam burst. We made it happen, and I was trotting out of the room to the nearest toilet, making it there by a matter of seconds before having to let it all out. Too close for comfort.
Thursday’s session wasn’t as fast, but had me on the brink and pretty much sprinting out of the treatment room to the toilet. Again, too close for comfort.
This morning’s session (Friday), the pendulum swung in the complete opposite direction. Despite following my normal fill-the-bladder routine, I could tell that I was nowhere near ready to get zapped. They skipped over me and took not one but two patients for their sessions as I waited for my bladder to fill. After the second patient, I hopped on the table, still a little uncertain about my bladder fullness, but the scan showed it was filled sufficiently to go ahead with the treatment (about 70%).
I met with the radiation oncologist on Monday and we talked about the fatigue and urinary frequency. Once again, he offered Flomax (Tamsulosin) and I declined. However, Monday night and into the entire day Tuesday, I was emptying my bladder every sixty to ninety minutes, day and night. That gets old, fast. After my session on Wednesday, I spoke with the nurse, gave in, and requested the Flomax prescription.
The Flomax seemed to help that very first night, getting me down to two trips to the toilet. Last night was about as good with only three trips.
But, as I mentioned a few posts ago, I didn’t have a positive experience with Flomax the first time I tried it years ago, and it seems to be kicking me in the butt again by adding more side effects on top of the ones I’m already experiencing from the Eligard and radiation.
Of the listed Flomax side effects, I seem to be experiencing drowsiness, headache, body aches, and faster heart rate. Yippee.
Yesterday, my first full day on Flomax, I was exhausted the entire day (as if the fatigue from the radiation wasn’t bad enough…). I also had a low-grade headache throughout the day and just felt blah. The one that concerned me the most was the heart rate.
I monitor my blood pressure and pulse each morning and, since March, my resting pulse has been averaging 66 beats per minute. This morning, it was 88 bpm; yesterday, it was 74 bpm. That sudden uptick concerned me, so I spoke with the nurse about it this morning and she reassured me that it wasn’t a real problem, but something to keep an eye on if it keeps increasing.
I’ll continue with the Flomax for now because they say it can take five or so days for it to really settle into your system. But if these issues continue or intensify, we’ll have a discussion about continuing on Flomax.
On a more positive note, I did manage to join a friend for lunch on Wednesday and that went fine, with preventative runs to the toilet just before entering the restaurant and just before driving home. By the end of the lunch, though, I was fading fast and was ready for a little siesta at home.
At this point—compared to how I was doing last winter when my only concern was a rising PSA—I can tell that I’m on the “treatment is worse than the disease” roller coaster. I know that many of these side effects are supposed to subside within a few months after treatment ends, and I’m looking forward to that happening. In the meantime, ten more sessions / two weeks to go!
On that note, I’ll wish you a happy weekend! Be well.